Skip to main content

Stable standing waves of nonlinear Schrödinger equations with potentials and general nonlinearities


The existence and nonexistence of the minimizer of the \(L^2\)-constraint minimization problem \(e(\alpha ):=\inf \{ E(u)|\ u\in H^1(\mathbb {R}^N),\ \left\| u\right\| _{L^2(\mathbb {R}^N)}^2=\alpha \}\) are studied. Here,

$$\begin{aligned} E(u):=\frac{1}{2}\int _{\mathbb {R}^N}|\nabla u|^2+V(x) |u|^2dx-\int _{\mathbb {R}^N}F(|u|)dx, \end{aligned}$$

\(V(x)\in C(\mathbb {R}^N)\), \(0\not \equiv V(x)\le 0\), \(V(x)\rightarrow 0\) (\(|x|\rightarrow \infty \)) and \(F(s) = \int _0^s f(t) dt \) is a rather general nonlinearity. We show that there exists \(\alpha _0\ge 0\) such that \(e(\alpha )\) is attained for \(\alpha >\alpha _0\) and \(e(\alpha )\) is not attained for \(0<\alpha <\alpha _0\). We study differences between the cases \(V(x)\not \equiv 0\) and \(V(x)\equiv 0\), and obtain sufficient conditions for \(\alpha _0=0\). In particular, if \(N=1,2\), then \(\alpha _0=0\), and hence \(e(\alpha )\) is attained for all \(\alpha >0\).

This is a preview of subscription content, access via your institution.


  1. Alarcón, S., García-Melián, J., Quaas, A.: Optimal Liouville theorems for supersolutions of elliptic equations with the Laplacian. Ann. Sc. Norm. Super. Pisa Cl. Sci. 16, 129–158 (2016)

    MathSciNet  MATH  Google Scholar 

  2. Bahri, A., Li, Y.Y.: On a min–max procedure for the existence of a positive solution for certain scalar field equations in \(\mathbb{R}^N\). Rev. Mat. Iberoamericana 6(1–2), 1–15 (1990)

    MathSciNet  Article  Google Scholar 

  3. Bahri, A., Lions, P.-L.: On the existence of a positive solution of semilinear elliptic equations in unbounded domains. Ann. Inst. H. Poincaré Anal. Non Linéaire 14(3), 365–413 (1997)

    MathSciNet  Article  Google Scholar 

  4. Bartsch, T., Soave, N.: A natural constraint approach to normalized solutions of nonlinear Schrödinger equations and systems. J. Funct. Anal. 272, 4998–5037 (2017)

    MathSciNet  Article  Google Scholar 

  5. Bellazzini, J., Benci, V., Ghimenti, M., Micheletti, A.: On the existence of the fundamental eigenvalue of an elliptic problem in \(\mathbb{R}^N\). Adv. Nonlinear Stud. 7, 439–458 (2007)

    MathSciNet  Article  Google Scholar 

  6. Bellazzini, J., Boussaïd, N., Jeanjean, L., Visciglia, N.: Existence and stability of standing waves for supercritical NLS with a partial confinement. Commun. Math. Phys. 353, 229–251 (2017)

    MathSciNet  Article  Google Scholar 

  7. Bellazzini, J., Siciliano, G.: Scaling properties of functionals and existence of constrained minimizers. J. Funct. Anal. 261, 2486–2507 (2011)

    MathSciNet  Article  Google Scholar 

  8. Bellazzini, J., Visciglia, N.: On the orbital stability for a class of nonautonomous NLS. Indiana Univ. Math. J. 59, 1211–1230 (2010)

    MathSciNet  Article  Google Scholar 

  9. Brézis, H., Lieb, E.: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc. 88, 486–490 (1983)

    MathSciNet  Article  Google Scholar 

  10. Cazenave, T.: Semilinear Schrödinger Equations, Courant Lecture Notes in Mathematics, 10. New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI. xiv+323 pp. (2003)

  11. Cazenave, T., Lions, P.: Orbital stability of standing waves for some nonlinear Schrödinger equations. Commun. Math. Phys. 85, 549–561 (1982)

    Article  Google Scholar 

  12. Colin, M., Jeanjean, K., Squassina, M.: Stability and instability results for standing waves of quasi-linear Schrödinger equations. Nonlinearity 23, 1353–1385 (2010)

    MathSciNet  Article  Google Scholar 

  13. Garrisi, D., Georgiev, V.: Orbital stability and uniqueness of the ground state for the non-linear Schrödinger equation in dimension one. Discrete Contin. Dyn. Syst. 37, 4309–4328 (2017)

    MathSciNet  Article  Google Scholar 

  14. Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Reprint of the 1998 edition. Classics in Mathematics. Springer, Berlin (2001)

  15. Hirata, J.: A positive solution of a nonlinear Schrödinger equation with \(G\)-symmetry. Nonlinear Anal. 69, 3174–3189 (2008)

    MathSciNet  Article  Google Scholar 

  16. Ikoma, N.: Compactness of minimizing sequences in nonlinear Schrödinger systems under multiconstraint conditions. Adv. Nonlinear Stud. 14, 115–136 (2014)

    MathSciNet  Article  Google Scholar 

  17. Ikoma, N., Miyamoto, Y.: The compactness of minimizing sequences for a nonlinear Schrödinger system with potentials (preprint)

  18. Jeanjean, L., Squassina, M.: An approach to minimization under a constraint: the added mass technique. Calc. Var. Partial Differ. Equ. 41, 511–534 (2011)

    MathSciNet  Article  Google Scholar 

  19. Lieb, E., Loss, M.: Analysis. 2nd edn, Graduate Studies in Mathematics 14. American Mathematical Society, Providence, RI (2001)

  20. Lions, P.: The concentration-compactness principle in the calculus of variations. The locally compact case. II. Ann. Inst. H. Poincaré Anal. Non Linéaire 1, 223–283 (1984)

    MathSciNet  Article  Google Scholar 

  21. Protter, M.H., Weinberger, H.F.: Maximum Principles in Differential Equations. Corrected reprint of the: original, p. 1984. Springer, New York (1967)

  22. Shibata, M.: Stable standing waves of nonlinear Schrödinger equations with a general nonlinear term. Manuscr. Math. 143, 221–237 (2014)

    Article  Google Scholar 

  23. Willem, M.: Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser, Boston (1996)

    Google Scholar 

Download references


The first author was supported by JSPS KAKENHI Grant Numbers JP16K17623 and JP17H02851. The second author was supported by JSPS KAKENHI Grant Numbers 16K05225 and 17KK0086.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Norihisa Ikoma.

Additional information

Communicated by P. Rabinowitz.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendix A: Nonexistence of minimizer

Appendix A: Nonexistence of minimizer

We consider the following case:

  1. (V4)

    \(0\not \equiv V(x)\ge 0\) and \(\lim _{|x|\rightarrow \infty }V(x)=0\).

Theorem A.1

Suppose (V4) and the following (F11):

  1. (F11)

    \(f(s)\le f(|s|)\) for \(s\in \mathbb {R}\), \(f(s)\ge 0\) for \(s\ge 0\), \(|f(s)|\le C(|s|+|s|^{{p_\mathrm{c}}})\), \(\lim _{s\rightarrow \infty }f(s)/s^{{p_\mathrm{c}}}=0\).

Then \(e(\alpha )=e_{\infty }(\alpha )\) for \(\alpha \ge 0\) and \(e(\alpha )\) is not attained for \(\alpha >0\).

The assumption (F11) is weaker than (F1)–(F5).


First, we show that \(e(\alpha )=e_{\infty }(\alpha )\). Since \(V(x)\ge 0\), we see that \(e(\alpha )\ge e_{\infty }(\alpha )\). On the other hand, for any \(u\in M(\alpha )\) and \(n\in \mathbb {N}\), we obtain

$$\begin{aligned} e(\alpha )\le E(u(\,\cdot \,-n\mathbf{e}_1))=E_{\infty }(u)+\frac{1}{2}\int _{\mathbb {R}^N}V(x+n\mathbf{e}_1)|u|^2dx. \end{aligned}$$

Letting \(n\rightarrow \infty \), we obtain \(e(\alpha )\le E_{\infty }(u)\). Since u is arbitrary, we see that \(e(\alpha )\le e_{\infty }(\alpha )\). Thus, \(e(\alpha )=e_{\infty }(\alpha )\).

Second, we show by contradiction that \(e(\alpha )\) is not attained. Suppose on the contrary that \(e(\alpha )\) is attained by \(u_0\in H\cap M(\alpha )\). By Remark 2.7, we may assume \(u_0 \ge 0\). Since \(E \in C^1( H_\mathbb {R},\mathbb {R})\) due to (F11), there exists a \(\lambda \in \mathbb {R}\) such that \(-\Delta u_0 + (V(x) + 2 \lambda )_+ u_0 \ge -\Delta u_0+(V(x)+2\lambda )u_0=f(u_0)\ge 0\) in \(\mathbb {R}^N\). Thus, the weak Harnack inequality [14, Theorem 8.18] yields \(u_0>0\) in \(\mathbb {R}^N\). Using this fact and \(0\not \equiv V(x)\ge 0\), we obtain

$$\begin{aligned} e(\alpha )=E(u_0)=E_{\infty }(u_0)+\frac{1}{2}\int _{\mathbb {R}^N}V(x)u_0^2dx>E_{\infty }(u_0)\ge e_{\infty }(\alpha ). \end{aligned}$$

This is a contradiction, because \(e(\alpha )=e_{\infty }(\alpha )\). Therefore, \(e(\alpha )\) has no minimizer. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ikoma, N., Miyamoto, Y. Stable standing waves of nonlinear Schrödinger equations with potentials and general nonlinearities. Calc. Var. 59, 48 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:

Mathematics Subject Classification

  • 35Q55
  • 35J20
  • 35B35